Winter Storm, Kay
- When
- February 23, 7:00 AM CST to 9:00 PM CST
- Where
- Kay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
An intense winter storm brought heavy snow and strong winds to portions of northern Oklahoma. The heaviest snow fell between 4 am CST and 1200 CST, with snowfall rates as high as two to three inches per hour.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An intense winter storm brought heavy snow and strong winds to portions of northern Oklahoma. The heaviest snow fell between 4 am CST and 1200 CST, with snowfall rates as high as two to three inches per hour. The highest snowfall was reported in Kildare (Kay County), which had 18 inches. Portions of Grant and Kay Counties received a foot or more. Areas that received eight inches included Lookout (Woods County), east southeast across northern Alfalfa County and across northern Garfield and northern Noble Counties. Areas that received four inches or more was along and north of a line from near Buffalo in Harper County, southeastward to near Fairview, Hennessey, Guthrie, and Chandler. Northern portions of the Oklahoma City Metropolitan area received about two inches. Along with the heavy snow, northeast winds between 20 and 30 mph, helped produce near white out conditions, especially near the Kansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 23, 4:33 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 433 AM CST SUN FEB 23 2003 ATTENTION FOCUSED ON 1ST PERIOD. WINTER STORM WARNING WILL BE EXPANDED S-WARD AND WINTER WX ADVISORY WILL BE ISSUED FOR NARROW STRIP S OF THE WARNING. THIS BASED LARGELY ON PERSISTENT MODEL QPFS AND FORECAST SNOWFALL...ALL OF WHICH ARE NOW PROGGING A 6-12 INCH BULLS-EYE OVER NW-NC OK NEAR KS BORDER FROM 12Z-18Z. WINDS ALREADY PICKING UP AND LIKELY TO CREATE PROBLEMS WITH BLOWING/DRIFTING SNOW LATER ON AS THEY BACK TO NE-N. WILL BE USING MESOETA 3-H TEMPS AS BASIS FOR TODAYS TEMP FORECAST...WITH NON-DIURNAL TRENDS EXPECTED MOST AREAS AS ARCTIC AIR RUSHES S BEHIND SURFACE LOW AS IT TRACKS E ACROSS N TX NEAR RED RIVER. FAR SE MAY WARM TO NEAR 60 JUST AHEAD OF LOW...ELSEWHERE STEADY OR FALLING AFTERNOON TEMPS. STRONG POP GRADIENT FROM 20PCT SW TO 100PCT MUCH OF N OK. PRECIP EXPECTED TO END ALL BUT NC OK BY MIDDAY OR EARLY AFTERNOON. NOT A LOT OF TIME TO SPEND ON LATER PERIODS...BUT OVERVIEW OF FORECAST DATA CONFIRMS THAT THIS COLD AIR WILL BE HARD TO GET RID OF. WILL ADD CHANCE POPS TO ENTIRE AREA MON AS WEAK IMPULSE SWINGS BY OVER THE COLD AIR TO PRODUCE A CHANCE OF -SN. PER THE RESILIENT COLD AIRMASS AND LATEST MEX GUIDANCE...WHICH HAS DROPPED WED/THU HIGHS ABOUT 10-15 DEGREES FROM YESTERDAYS VALUES...WILL BRING THE TEMPS DOWN SOME MORE IN THE EXTENDED. POPS KEPT THE SAME...BUT PRECIP TYPE AND WX ADJUSTED FOR THE LOWER TEMPS. FCSTID = 24 OKC 35 17 28 18 / 60 10 30 10 HBR 36 19 28 19 / 40 10 30 10 SPS 49 22 34 24 / 20 10 30 10 GAG 27 13 19 10 / 100 10 30 10 PNC 29 9 20 10 / 100 10 30 10 DUA 60 25 38 25 / 30 10 30 10 .OUN... OK...WINTER STORM WARNING FOR TODAY FOR ZONES OKZ004>013-015-OKZ017>020. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES OKZ014-016-024>026. TX...NONE.
OKZ004>048-050>052-TXZ083>090-241300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
ISOLATED THUNDER MAY ACCOMPANY SNOW ACROSS NORTHERN OKLAHOMA TODAY.
OVER THE REMAINDER OF THE AREA...THE AIRMASS WILL BE STABLE...
PREVENTING THUNDERSTORMS FROM OCCURRING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY FEB 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.
OTHER HAZARDOUS WEATHER...
A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF NORTHERN OKLAHOMA
TODAY...WHILE A SNOW ADVISORY IS IN EFFECT FOR AREAS ALONG AND NORTH OF
INTERSTATE 40. REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES
FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
UNSEASONABLY COLD TEMPERATURES WILL REMAIN OVER THE AREA THROUGH MUCH
OF THE UPCOMING WEEK...WITH A CHANCE OF WINTRY PRECIPITATION ACROSS
PARTS OF THE AREA FOR MONDAY THROUGH THURSDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
JAMESThe national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341601, 5341602, 5341603, 5341604, 5341605, 5341606, 5341607, 5341608, 5341609, 5341610, 5341611, 5341612, 5341613, 5341614, 5341615.